Rash after I changed my regiment

Question

Hi Dr Robert

I recently changed my regiment to efavirenz, viread and lumivudine, 1-combined dosage a day and I have broken out in a rash on day 8.

My doctor says it is only fair that I continue to take it as it could be just a course of "normal" reaction to the efavirenz. The rash is getting more and bigger, creeping up to my face. Exactly, when is the cut off time? I understand that this could well be a normal drug reaction and the rash will eventually heal by itself but when? I am afraid of a visit from Steven Johnson. I do intend to live. Beautifully, un-noticeable, as far as possible, hence the switch in meds as the previous one was giving me a wasting effect.

Also, my partner insists I take erectile enhancing pills during our love making. Is this dangerous?

Thanks. LKY

Answer

Hi Lky,

Efavirenz-induced skin rash is a fairly common side effect and usually occurs in the first or second week of treatment. The rash generally lasts less than one month. However, some patients develop a severe rash with blistering, which is an indication the drug should be immediately discontinued. An experienced HIV specialist should be able to guide you regarding the type of rash you are experiencing and whether you should continue therapy or consider a switch.

I, for instance, was not able to tolerate efavirenz due to a sever skin rash called erythema multiforme. (That's a few steps below Stevens-Johnson syndrome.) If you cannot tolerate efavirenz, there is a new drug in the same class (non-nucleoside reverse transcriptase inhibitor or NNRTI) that has recently been approved, which is called Intelence (etravirine). We have seen excellent tolerance of this new drug so far.

Regarding your pecker-picker-upper, erectile dysfunction drugs are generally well tolerated and there are no significant drug interactions with efavirenz, tenofovir or lamivudine.

Good luck.

Dr. Bob